Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 2, NWS San Angelo, TX

February 20, 1997San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Feb 20, 1997, 9:05 AM CST for San Saba County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 1997, 9:05 AM CST (15:05 UTC)
Expired
Feb 20, 1997, 12:00 PM CST
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County San Saba County, TX

The radar

The Ft Hood radar (KGRK), 145 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 1997-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 1997-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 201506
FFWSJT
TXC411-201800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
905 AM CST THU FEB 20 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1200 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL TEXAS

   ...SAN SABA COUNTY
 
2 TO 4 INCHES OF RAIN OVERNIGHT AND THIS MORNING HAS CAUSED FLOODING
OF LOW LYING AREAS...INCLUDING STREET FLOODING IN AND NEAR THE CITY
OF SAN SABA. MODERATE TO OCCASIONAL HEAVY RAIN WILL CONTINUE THROUGH
THE MORNING...WHICH WILL INCREASE THE POTENTIAL FOR ADDITIONAL FLASH
FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.L THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 
14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 1:54 AM CST, 7 hours 11 minutes earlier.

Area forecast discussion, Feb 20, 1:54 AM CST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
154 AM CST THU FEB 20 1997

BUSY NIGHT AROUND HERE AS TORNADO AND FLASH FLOOD WATCHES CONTINUE.
UPPER LOW GENERATING LOTS OF SYNOPTIC SCALE LIFT...WITH FRONTAL
BOUNDARY PROVIDING A SURFACE FOCUS. MOISTURE ABUNDANT...AND WITH THE
SLOW MOVEMENT OF THE LOW...SHOWERS AND STORMS TO CONTINUE. WITH KSJT
INDICATING 1 HOUR RAINFALL RATES OF 1 TO 2 INCHES ACROSS THE WESTERN
HALF OF THE AREA...AND WITH IT LOOKING LIKE THE HEAVY RAIN WILL
PERSIST THROUGH THE MORNING...WILL NEED TO KEEP FLASH FLOOD WATCHES
ONGOING.

AS THE 850 MB AND SURFACE LOWS PASS THROUGH THE AREA THURSDAY
AFTERNOON...COLD FRONT SHOULD EVENTUALLY MAKE IT THROUGH WEST
VCENTRAL TEXAS. HOWEVER...WRAP AROUND PRECIPITATION ON THE BACK SIDE
OF THE UPPER LOW SHOULD PROVIDE DECENT PRECIPITATION CHANCES INTO
TONIGHT AS WELL.

ABI 060/042 +3
SJT 062/044 +3

PMCCULLOUGH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 10:28 PM CSTSevere Thunderstorm WarningSJTCrockett62 min
Feb 20, 12:10 AM CSTSevere Thunderstorm WarningSJTSchleicher45 min
Feb 20, 1:52 AM CSTFlash Flood WarningSJTTom Green2 hr
Feb 20, 3:42 AM CSTSevere Thunderstorm WarningSJTTom Green33 min
Feb 20, 4:04 AM CSTSevere Thunderstorm WarningSJTCoke26 min
Feb 20, 9:15 AM CSTFlash Flood WarningSJTMason3 hr
Feb 20, 9:53 AM CSTFlash Flood WarningSJTCallahan3 hr
Feb 20, 12:03 PM CSTFlash Flood WarningSJTSan Saba4 hr
Feb 20, 1:15 PM CSTSevere Thunderstorm WarningSJTConcho60 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.